Clozapine (CLZ) is our most effective atypical antipsychotic, but unfortunately it also has a slightly higher rate of agranulocytosis (about 1%) than the other drugs in the class, which has profoundly limited its use. The reason I chose this topic is that if we understand the mechanism better we can predict who is most likely to suffer this adverse reaction, and we can have a better idea of the course of the reaction and how to treat it. You can find the slides here; this is a talk I did for my pathology rotation at UCSD School of Medicine.
It turns out that Williams Hematology 8th Ed. (2000) is actually wrong about the nature of this reaction, based on studies with CLZ as well as the anti-thyroid medication propylthiouracil (PTU), which is chemically similar to CLZ in the formation of a neutrophil-generated reactive intermediate. The mechanism is very similar to that of other drugs with reactive myeloperoxidase-generated intermediates - as well as some auto-immune vasculitides, in particular granulomatosis with polyangiitis (formerly Wegner's). Critically, both CIA and propylthiouracil (PTU)-induced agranulocytosis feature the appearance of anti-neutrophil cytoplasmic antibodies (ANCAs), just like in GPA. Take-home: genetic screening should be routinely done for patients considering starting clozapine, since there is an HLA-2 polymorphism that has a CIA odds-ratio of 16 relative to those without it. There is at least one case in the literature of a patient who initially had CLZ-induced agranulocytosis (CIA), but did not have this HLA-2 polymorphism, and was re-challenged without a second episode. This also means it's pointless to give filgrastim to CIA patients who are still on CLZ, since the ANCAs reach immature neutrophils in the marrow as well; this was also tried without success on at least one occasion. References are in the slides.
Smell as a Weapon, and Odor as Entertainment
5 hours ago